Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 149, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 9, 2003, 4:44 PM EST for Bartholomew County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 4:44 PM EST (21:44 UTC)
- Expired
- Jul 9, 2003, 5:30 PM EST
- In force
- 46 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Bartholomew County, IN
The radar
The Indianapolis radar (KIND), 58 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:10 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 9, 3:35 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
181 WUUS53 KIND 092144 SVRIND INC005-092230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 444 PM EST WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTHOLOMEW COUNTY IN CENTRAL INDIANA THIS INCLUDES THE CITY OF COLUMBUS * UNTIL 530 PM EST * AT 434 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TAYLORSVILLE...OR ABOUT 5 MILES NORTHWEST OF COLUMBUS...MOVING EAST AT 65 MPH. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3930 8612 3910 8603 3921 8579 3932 8580 $$ JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:05 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 9, 2:05 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 205 PM EST WED JUL 9 2003 UPPR LVL FLOW XPCTD TO BECOME MORE NWLY WITH TIME AS A SERIES OF SHORT WV TROFS DIG ACRS THE GRTLKS. FCST FOCUS CENTERS ON FLOOD THREAT AND POPS IN THE FIRST COUPLE OF PDS. IN THE NR TERM...TSTM COMPLEX CURRENTLY HEADING INTO THE NWRN COUNITES MOVG ALONG FRONTAL SYS DRAPED OVR THE NRN SECTIONS OF THE STATE...WHILE ADDITIONAL TSTM ACTVTY DVLPG OVR THE S ALONG OLD OUTFLOW FM LAST NIGHT/S MCS. COMPLEX SHOULD CONT MOVG ESEWD THRU THE REST OF AFT. WS696 IN EFFECT THRU 22Z. HARD TO PIN ANYTHING DOWN IN THE MODELS REGARDING ORGANIZED PCPN TONIGHT...BUT AXIS OF LO LVL JET NOSES INTO THE NWRN SECTIONS OF THE STATE TONIGHT...SO ADDITIONAL COMPLEXES MAY FORM OR MOV INTO THE STATE LTR TONIGHT...AS WELL AS THE POSSIBILITY OF DVLPMNT ALONG ANY COLLIDING OUTFLOW BOUNDARIES. WL GO WITH LIKLEY POPS OVR THE NRN ZONES CLOSEST TO LO LVL JET AND SCT ELSEWHERE. WL CONT FLOOD WATCH AS IS DUE TO XPCTD TSTM ACTVTY COMBINED WITH VERY LO FFG VALUES IN THE NORTH. IN THE LTR PDS...INCOMING CDFNT XPCTD TO PASS THRU THE AREA ON THURS. MODELS SUGGEST BEST INSTABILITY TO BE SE OF AREA...PROBABLY DUE TO OUTFLOWS FM TONIGHT/S ACTVTY. CONVERGENCE ALONG FNT PRETTY WK. DUE TO ABV FACTORS...WL ONLY GO WITH CHC POPS ON THURS...WITH THE HIGHEST POPS IN THE SE. WL KEEP A LINGERING POP OVR THE SE ZONES THURS EVEN JUST IN CASE FNT IS SLOWER. IMPRVG CONDS BY FRI WITH HI PRES BLDG IN...PUSHING FNT FARTHER AWAY. MOS GUIDANCE NOT AVAILABLE TODAY...BUT BASED ON LO LVL THICKNESSES AND UPSTREAM TEMPS...WILL GO WITH LOWS AROUND 70 TONIGHT...LO-MID 80S ON THURS...AROUND 60 THURS NIGHT...AND AROUND 80 ON FRI. .IND...FLOOD WATCH FOR TONIGHT AND THURSDAY FOR ZONES INZ021...INZ028>031... INZ035>049...INZ051>057. JAS
Hazardous weather outlook, Jul 9, 6:00 AM EST, 10 hours 44 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 600 AM EST WED JUL 9 2003 ...FLOOD WATCH TODAY THROUGH THURSDAY FOR THE NORTHERN TWO THIRDS OF CENTRAL INDIANA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT ACROSS CENTRAL INDIANA. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. IN ADDITION...THESE STORMS WILL PRODUCE HEAVY RAIN WHICH MAY LEAD TO ADDITIONAL FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS. THE THREAT FOR HEAVY RAIN AND FLOODING WILL CONTINUE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY THROUGH THURSDAY EVENING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT FLOODING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
In the hours before
Local storm report, Jul 9, 3:47 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0347 PM EST WED JUL 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM KNIGHTSVILLE IN WIND DAMAGE
07/09/03 CLAY EXTENSIVE TREE AND
STRUCTURAL DAMAGE IN
KNIGHTSVILLE. PUBLIC REPORT.
DRTLocal storm report, Jul 9, 3:50 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0350 PM EST WED JUL 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM 1 W BRAZIL IN WIND DAMAGE
07/09/03 CLAY LARGE TREES DOWN BLOCKING
TRAFFIC ON US 40 WEST OF
BRAZIL. MAJOR FLOODING
CAUSING TRAFFIC PROBLEMS AS
WELL. REPORTED BY AMATEUR
RADIO.
DRTLocal storm report, Jul 9, 4:06 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0406 PM EST WED JUL 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 10 S BLOOMINGTON IN WIND DAMAGE
07/09/03 MONROE TREES DOWN IN HARRODSBURG.
REPORTED BY AMATEUR RADIO.
NIELDLocal storm report, Jul 9, 4:08 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0408 PM EST WED JUL 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 1 N SPENCER IN 0.75 IN HAIL
07/09/03 OWEN DIME SIZE HAIL NORTH OF
SPENCER. REPORTED BY
AMATEUR RADIO.
NIELDLocal storm report, Jul 9, 4:19 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0347 PM EST WED JUL 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM KNIGHTSVILLE IN WIND DAMAGE
07/09/03 CLAY EXTENSIVE TREE AND
STRUCTURAL DAMAGE IN
KNIGHTSVILLE. PUBLIC REPORT.
DRTLocal storm report, Jul 9, 4:30 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0430 PM EST WED JUL 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 5 SW GREENCASTLE IN WIND DAMAGE
07/09/03 PUTNAM SEVERAL TREES DOWN AND
POWER OUTAGES. REPORTED BY
COUNTY SHERIFF.
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:00 PM EST | Severe Thunderstorm Warning | IND | Boone | 45 min |
| Jul 8, 7:01 PM EST | Severe Thunderstorm Warning | IND | Clay | 29 min |
| Jul 8, 7:12 PM EST | Tornado Warning | IND | Boone | 18 min |
| Jul 8, 7:13 PM EST | Severe Thunderstorm Warning | IND | Putnam | 32 min |
| Jul 8, 7:20 PM EST | Flash Flood Warning | IND | Boone, Delaware, Hamilton, Madison | 4 hr |
| Jul 8, 7:20 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Marion | 40 min |
| Jul 8, 7:33 PM EST | Tornado Warning | IND | Marion | 27 min |
| Jul 8, 7:39 PM EST | Severe Thunderstorm Warning | IND | Hancock, Madison | 51 min |
| Jul 8, 8:04 PM EST | Severe Thunderstorm Warning | IND | Henry, Rush | 41 min |
| Jul 9, 2:20 AM EST | Flash Flood Warning | IND | Henry | 115 min |
| Jul 9, 3:04 AM EST | Flash Flood Warning | IND | Randolph | 116 min |
| Jul 9, 6:18 AM EST | Flash Flood Warning | IND | Madison | 3 hr |
| Jul 9, 12:30 PM EST | Flash Flood Warning | IND | Fountain, Montgomery, Tippecanoe, Vermillion, Warren | 5 hr |
| Jul 9, 2:39 PM EST | Severe Thunderstorm Warning | IND | Vermillion | 36 min |
| Jul 9, 2:52 PM EST | Severe Thunderstorm Warning | IND | Parke | 53 min |
| Jul 9, 3:01 PM EST | Flash Flood Warning | IND | Parke, Vermillion | 119 min |
| Jul 9, 3:19 PM EST | Tornado Warning | IND | Clay, Parke, Vigo | 56 min |
| Jul 9, 3:24 PM EST | Severe Thunderstorm Warning | IND | Owen | 51 min |
| Jul 9, 3:35 PM EST | Severe Thunderstorm Warning | IND | Putnam | 55 min |
| Jul 9, 3:55 PM EST | Flash Flood Warning | IND | Putnam | 2 hr |
| Jul 9, 3:58 PM EST | Severe Thunderstorm Warning | IND | Morgan | 47 min |
| Jul 9, 4:31 PM EST | Severe Thunderstorm Warning | IND | Brown, Johnson | 29 min |
| Jul 9, 5:13 PM EST | Severe Thunderstorm Warning | IND | Jennings | 47 min |
| Jul 9, 5:16 PM EST | Severe Thunderstorm Warning | IND | Greene | 29 min |
| Jul 9, 5:17 PM EST | Flash Flood Warning | IND | Jennings | 58 min |
| Jul 9, 5:57 PM EST | Flash Flood Warning | IND | Parke | 3 min |
| Jul 9, 6:20 PM EST | Flash Flood Warning | IND | Fountain, Montgomery, Parke, Putnam, Tippecanoe, Vermillion and 1 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.